Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 8, NWS Riverton, WY

April 9, 2021Big Horn County, Johnson County, Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Apr 9, 2021, 5:10 PM MDT for Big Horn County, Johnson County, Park County, Wyoming. It took effect at Apr 10, 2021, 8:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 9, 2021, 5:10 PM MDT (23:10 UTC)
In effect from
Apr 10, 2021, 8:00 PM MDT
Expired
Apr 10, 2021, 11:16 AM MDT
In force
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Johnson County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 148 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WWUS75 KRIW 092310
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
510 PM MDT Fri Apr 9 2021

WYZ004-010-101230-
/O.NEW.KRIW.HW.A.0008.210411T0200Z-210411T0700Z/
North Big Horn Basin-Northeast Johnson County-
Including the cities of Basin, Greybull, Lovell, Powell, Shell, 
and Buffalo
510 PM MDT Fri Apr 9 2021

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE
SATURDAY NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...North Big Horn Basin and Northeast Johnson County.

* WHEN...From Saturday evening through late Saturday night.

* IMPACTS...Mainly to transportation. Travel could be difficult,
  especially for high-profile vehicles on Interstates 25 and 90
  and US Highway 310 and 14A.

* ADDITIONAL DETAILS...Gusty winds will continue through the rest
  of the night Saturday night. Light snow showers will be possible
  over the Interstate 25 during this time, leading to slick roads
  and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
2 follow-up statements
962 
WWUS75 KRIW 101015
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
415 AM MDT Sat Apr 10 2021

WYZ004-010-102200-
/O.CON.KRIW.HW.A.0008.210411T0200Z-210411T0700Z/
North Big Horn Basin-Northeast Johnson County-
Including the cities of Basin, Greybull, Lovell, Powell, Shell, 
and Buffalo
415 AM MDT Sat Apr 10 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
LATE TONIGHT...

* WHAT...Northwest winds 35 to 45 mph with gusts around 60 mph 
  possible.

* WHERE...North Big Horn Basin and Northeast Johnson County.

* WHEN...From 800 PM this Evening until 100 AM Sunday morning.

* IMPACTS...Mainly to transportation. Travel could be difficult,
  especially for high-profile vehicles on Interstates 25 and 90
  and most highways in the northern Big Horn Basin. 

* ADDITIONAL DETAILS...Snow showers will be possible in these
  areas tonight, which could lead to slick roads, with blowing 
  snow, and low visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
747 
WWUS75 KRIW 101716
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1116 AM MDT Sat Apr 10 2021

WYZ004-111000-
/O.UPG.KRIW.HW.A.0008.210411T0200Z-210411T0700Z/
/O.NEW.KRIW.HW.W.0011.210411T0100Z-210411T1000Z/
North Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, 
and Shell
1116 AM MDT Sat Apr 10 2021

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM MDT
SUNDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...North Bighorn Basin.

* WHEN...From 7 PM this evening to 4 AM MDT Sunday.

* IMPACTS...Mainly to transportation. A blow over risk for light 
  and high profile vehicles, including campers and tractor 
  trailers.

* ADDITIONAL DETAILS...Snow showers will also be possible
  tonight, which could lead to low visibility and slick roads at 
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Keep two hands on your steering 
wheel in case of a sudden, strong wind gust.

&&

$$

WYZ010-111000-
/O.UPG.KRIW.HW.A.0008.210411T0200Z-210411T0700Z/
/O.NEW.KRIW.HW.W.0011.210411T0100Z-210411T1000Z/
Northeast Johnson County-
Including the city of Buffalo
1116 AM MDT Sat Apr 10 2021

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM MDT
SUNDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Northeast Johnson County.

* WHEN...From 7 PM this evening to 4 AM MDT Sunday.

* IMPACTS...Mainly to transportation including Interstates 25 and
  90. An extreme blow over risk for light and high profile 
  vehicles, including campers and tractor trailers.

* ADDITIONAL DETAILS...Snow showers will also be possible
  tonight, which could lead to low visibility and slick roads at 
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Keep two hands on your steering 
wheel in case of a sudden, strong wind gust.

&&

$$

21

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Apr 9, 4:25 PM MDT, 45 minutes earlier.

Area forecast discussion, Apr 9, 4:25 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
425 PM MDT Fri Apr 9 2021

.SHORT TERM...Tonight through Saturday night
Issued at 200 PM MDT Fri Apr 9 2021

A low-amplitude transitory ridge tonight will result in dry
conditions. A trough will push into the Pacific Northwest
Saturday morning, moving quickly into the Northern Rockies
Saturday evening. Ahead of this feature, a lee surface trough
will develop along with increasing westerly flow aloft. This will
result in windy westerly winds developing Saturday. Also, ahead of
the trough, a very dry air mass will be in place especially
across central and southern areas. This will result in elevated
fire weather conditions. Have issued a Rangeland Fire Danger
Statement for southern Lincoln, Sublette, and Sweetwater counties
from the combination of breezy winds and low RH. Decided not to
issue for Fremont and Natrona counties, due to recent
precipitation.

A strong cold front, associated with the trough pulling across
the Northern Rockies, will sweep across the forecast area
Saturday night. Precipitation is expected along and behind the
cold front, with the best chances across the north Saturday
evening associated with mid-level diffluence and dynamics from a
left- exit region of an upper jet. Most, if not all, of the
precipitation will be snow with the strong cold air advection in
the wake of the front. Snow amounts are expected to be mainly
light with a few inches expected across the northern mountains.
Strong post-frontal winds are expected especially over the north,
where models are showing around 10 mb pressure rises in 3 hours.
This has the potential for localized high wind across the northern
Bighorn Basin and northern Johnson County. If this trend
continues, high wind highlights might be necessary in those areas.

.LONG TERM...Sunday through Friday
Issued at 200 PM MDT Fri Apr 9 2021

Saturday night's trough continues to move through the state on
Sunday, with spotty snow shower activity over the state. Expect
temperatures on Sunday to be about 15-20 degrees colder than
Saturday. This colder than normal weather looks to continue
throughout the period. Monday will be mainly dry over most of the
area, with some lingering mountain showers in the northwest flow.

Models develop a cut-off low over eastern Washington and into Oregon
Monday night, pushing it into the Intermountain West Tuesday. This
low is expected to be a weather feature at least through Friday,
as it is forecasted to dive southward towards the Great Basin area
and then move eastward across northern Utah and into the Wyoming
area. The ECMWF has backed off a bit on precip for Tuesday, but
the other models continue to spread activity through the day. So,
we went with widespread lower pops, increasing in the mountains
towards the end of the day.

Wednesday and Thursday still have the best possibility of seeing
precipitation across the state. GFS is showing a relatively warm
pocket move across Sweetwater and Natrona on Wednesday, which could
change precip over to rain for the day. Otherwise, most areas will
see snow. Temperatures during the period look to stay well below
normal through Friday, with highs in the 30s and 40s.

&&

.AVIATION...For the 00Z TAFS through 00Z Sunday

VFR and dry conditions expected at all terminals through the
period. Gusty winds will continue at KRKS, KBPI, KPNA and KCPR
through sunset. Light winds and clear skies will occur at all
sites tonight. Windy southwest to west conditions will return
Saturday afternoon, ahead of another fast approaching cold front.
Snow showers will obscure mountains in the northwest at times
Saturday afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 212 PM MDT Fri Apr 9 2021

Dry conditions will occur tonight and Saturday. Breezy westerly
winds will develop Saturday across much of the area. Elevated fire
weather conditions will occur, especially over the southwest,
from windy westerly wind, very low relative humidity, and the lack
of any recent precipitation. Smoke dispersal Saturday afternoon
is expected to be very good to excellent. A strong cold front will
push across the area Saturday night, with a chances of snow east
of the Divide and areas from Jackson northward. The best chance of
snow will be over the north Saturday evening. A few inches of
snow are possible in the northern mountains.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Murrell
LONG TERM...Hulme
AVIATION...Hulme
FIRE WEATHER...Murrell
Hazardous weather outlook, Apr 9, 2:49 AM MDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
249 AM MDT Fri Apr 9 2021

WYZ001>020-022>030-101100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
249 AM MDT Fri Apr 9 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Areas of light snow will end by late morning in the central and
Johnson county.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Elevated fire conditions possible over the central
and southern portion of the state.

Saturday night and Sunday morning...A chance of snow showers
along and east of the continental divide. Windy areas with gusts
around 40 mph late Saturday night through Sunday afternoon.

Tuesday night...A chance of snow in the south.

Wednesday...A chance of rain and snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.